Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 44, NWS Lincoln, IL

May 28, 2018Mason County, Tazewell County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 28, 2018, 3:00 PM CDT for Mason County, Tazewell County, Illinois. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2018, 3:00 PM CDT (20:00 UTC)
Expired
May 28, 2018, 3:45 PM CDT
In force
45 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mason County, IL, Tazewell County, IL

The radar

The Lincoln radar (KILX), 41 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 3:00 PM CDTTSTM WND DMGGreen Valley, ILA FEW HEALTHY TREE LIMBS BLOWN DOWN. A COUPLE CAUSED POWER LINE DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
932 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1672 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

259 
WUUS53 KILX 282000
SVRILX
ILC125-179-282045-
/O.NEW.KILX.SV.W.0044.180528T2000Z-180528T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
300 PM CDT MON MAY 28 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  South central Tazewell County in central Illinois...
  Northeastern Mason County in central Illinois...

* Until 345 PM CDT

* At 300 PM CDT, a severe thunderstorm was located over Green Valley,
  or 12 miles north of Mason City, moving west at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Delavan, Manito, Green Valley, Forest City, Topeka and Goofy Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4045 8958 4035 8952 4022 8993 4039 8999
TIME...MOT...LOC 2000Z 073DEG 15KT 4038 8963 

HAIL...1.00IN
WIND...60MPH
 
$$

Barnes
2 follow-up statements
199 
WWUS53 KILX 282019
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
319 PM CDT MON MAY 28 2018

ILC179-282028-
/O.CAN.KILX.SV.W.0044.000000T0000Z-180528T2045Z/
Tazewell-
319 PM CDT MON MAY 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TAZEWELL COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4043 8972 4029 8971 4024 8984 4022 8993
      4039 8999
TIME...MOT...LOC 2018Z 073DEG 16KT 4036 8975 

$$

ILC125-282045-
/O.CON.KILX.SV.W.0044.000000T0000Z-180528T2045Z/
Mason-
319 PM CDT MON MAY 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN MASON COUNTY...

At 318 PM CDT, a severe thunderstorm was located near Forest City, 
moving west at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Manito, Forest City, Topeka and Goofy Ridge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4043 8972 4029 8971 4024 8984 4022 8993
      4039 8999
TIME...MOT...LOC 2018Z 073DEG 16KT 4036 8975 

HAIL...1.00IN
WIND...60MPH
 
$$

Barnes
615 
WWUS53 KILX 282037
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
337 PM CDT MON MAY 28 2018

ILC125-282047-
/O.EXP.KILX.SV.W.0044.000000T0000Z-180528T2045Z/
Mason-
337 PM CDT MON MAY 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MASON COUNTY WILL
EXPIRE AT 345 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 4043 8972 4029 8971 4024 8984 4022 8993
      4039 8999
TIME...MOT...LOC 2037Z 073DEG 15KT 4034 8982 

$$

Barnes

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:12 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 28, 12:12 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1212 PM CDT Mon May 28 2018

.UPDATE...
Issued at 1036 AM CDT Mon May 28 2018

Temperatures late this morning already around the 90 degree mark
heading for some record highs again this afternoon (see climate
section below). Complex of storms that moved across parts of
central Wisconsin earlier this morning has brought an outflow
boundary surging south into northern Illinois with the latest
HRRR model suggesting the boundary will push into our northern
counties by early this afternoon. This will set up at least some
weak low level convergence across our north for some isolated
convection to develop with ML Cape values at least to 2500 J/KG.
Forecast soundings over the remainder of the forecast area showing
very similar conditions to what we had yesterday so will continue
with the isolated storm threat thru the afternoon with any
remaining convection late this afternoon dissipating quickly early
this evening. With the outflow boundary acting as the main trigger,
it appears the coverage across our north would be better than
across the remainder of the forecast area, but wind fields remain
quite weak, so once again the coverage even across the north looks
limited this afternoon. Any storms that do develop in this very
unstable atmosphere once again have the potential for producing
gusty winds and hail, along with torrential rainfall.

Other than some minor tweaks to the late morning temperatures in
the grids, no other changes were needed at this time. Current ZFP
in good shape so no late morning update needed.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 329 AM CDT Mon May 28 2018

Today, Memorial Day will definitely feel like summer as the heat
continues across Central IL to wrap up the holiday weekend. A
broad upper ridge remains parked over the Central Plains,
building NE into the Midwest. Tropical Storm Alberto moving into
the Gulf Coast will add some moisture back into the atmosphere,
impacting the Midwest in a couple days. For now, a general lack
of pressure gradient at the surface has left the winds light and
somewhat variable again today...and the region susceptible to the
same weak forcing from any mesoscale boundaries for isolated
shower and thunderstorm development in the afternoon/early
evening.

Yesterdays isolated/scattered showers and thunderstorms again a
threat as the temps into the 90s and dewpoints in the low
70s/upper 60s going into the max heat of the day providing plenty
of surface based instability, CAPES in the 2500-3000 J/kg. Once
again, CAMs trying to focus any convection along weak surface
convergence, but yesterdays convection was not well handled as
the models are struggling to maintain any mesoscale features into
the overnight hours. High res models trying to produce afternoon
convection again, and see no reason not to at least put a mention
for isolated showers and thunderstorms. Atmosphere not capping as
would commonly see in this kind of pattern, and daytime heating is
enough. Hot and muggy will be the rule, with only those isolated
showers and thunderstorms providing any relief. Keep heat safety
considerations in mind while participating in outdoor activities
this holiday weekend, as the heat does not relent through the
holiday. Temperatures in the overnight tonight only drop into the
upper 60s/low 70s again tonight.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 329 AM CDT Mon May 28 2018

Max temps through Tuesday are into the 90s, with the same muggy
air in place to keep the heat indexes well into the upper 90s.
Alberto, moving into the Gulf Coast today, tracks northward into
the Ohio River Valley for midweek. Models are trending further to
the east, potentially causing some issues with the qpf forecast.
However, so far, the blended forecasts are not yet responding to
the more easterly trend, and an axis of high qpf is laying out
over the IL/IN border through Wed. Max temps for Wednesday are
also cooler, with the impact of the cloud cover associated with
Alberto. With the western side of the subtropical system, Alberto
will be pulling some of the more dry air into its core. With an
increasingly easterly track for the storm, the chances for
significant qpf will also fade should that trend continue. Alberto
slows over the Great Lakes and phases with another wave ejecting
out of the Rockies and into the Northern Plains. Pops remain in
the forecast through Thursday, potentially drying out Thursday and
Friday as the system moves out to the NE. Temps in the extended
going into next weekend may be erroneously low, with climatology
bringing down the guidance, as the predominantly southwesterly
flow does not appreciably shift beyond midweek.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1203 PM CDT Mon May 28 2018

VFR conditions are expected this forecast period. Outflow boundary
from convection well to our north is shifting into north central
Illinois and should push thru at least our northern TAF locations
this afternoon with the light and variable winds become northeast
to east at 12 to 17 kts as the boundary moves thru with a few
gusts around 25 kts possible, especially at BMI just as the
boundary pushes through. Isolated convection possible close to
the boundary this afternoon but coverage looks too limited at this
time to include at any of the TAF sites. Winds should settle more
into a light easterly flow tonight with possibly a little fog/haze
developing just before sunrise.

&&

.CLIMATE...
Issued at 1155 AM CDT Sat May 26 2018

Here are Record Highs Today thru Tuesday in Central IL...

City.......... Mon/May 28  Tue/May 29

Bloomington...  97/2012     97/1934
Charleston....  97/1911     96/1934
Danville......  97/1911     95/1942
Decatur.......  94/1991     96/1934
Effingham.....  94/2012     98/1895
Havana........  92/2006     95/2006
Jacksonville..  92/2006     95/1934
Lincoln.......  94/2006     96/1934
Mattoon.......  93/1991     92/1987
Minonk........  96/2012     98/1934
Paris.........  96/1911     95/1914
Peoria........  94/2006     99/1934
Robinson......  97/1911     96/2012
Rushville.....  92/1941     98/1934
Springfield...  94/2006     95/1934
Tuscola.......  97/1911     94/1991
Urbana........  94/1991     96/1934

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Smith
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...Smith
CLIMATE...07
Hazardous weather outlook, May 28, 11:54 AM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1154 AM CDT Mon May 28 2018

ILZ027>031-036-037-040>042-047>052-291100-
Cass-Christian-Fulton-Knox-Logan-Marshall-Mason-Menard-Morgan-
Peoria-Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
1154 AM CDT Mon May 28 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms will be possible this afternoon into early
this evening. While organized severe weather is not anticipated,
a few of the storms will be capable of producing strong gusty
winds, hail, and heavy rainfall.

Hot and humid conditions will prevail today...with afternoon heat
index values ranging from 95 to 100.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A chance for thunderstorms will return Tuesday afternoon into
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-043>046-053>057-061>063-066>068-071>073-291100-
Champaign-Clark-Clay-Coles-Crawford-Cumberland-De Witt-Douglas-
Edgar-Effingham-Jasper-Lawrence-Macon-McLean-Moultrie-Piatt-
Richland-Shelby-Vermilion-
1154 AM CDT Mon May 28 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms will be possible this afternoon into early
this evening. While organized severe weather is not anticipated,
a few of the storms will be capable of producing strong gusty
winds, hail, and heavy rainfall.

Hot and humid conditions will prevail today...with afternoon heat
index values ranging from 94 to 98.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A chance for thunderstorms will return late Tuesday through
Thursday. Heavy rain will be possible mainly Tuesday night
through Wednesday afternoon as remnants of tropical storm Alberto
track northward near the Indiana state line. Rainfall amounts of
one and a half to two inches are expected, with locally higher
amounts possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Barnes

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:05 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Tazewell40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.